Alert archive / Kansas / Special Weather Statements in 2021

Special Weather Statement, NWS Wichita, KS

March 12, 2021Labette County, Montgomery County, Kansas

NWS Wichita, KS issued this special weather statement at Mar 12, 2021, 10:24 PM CST for Labette County, Montgomery County, Kansas. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 12, 2021, 10:24 PM CST (04:24 UTC)
Expired
Mar 12, 2021, 11:15 PM CST
In force
51 min
Issued by
NWS Wichita, KS

Counties Labette County, KS, Montgomery County, KS

The radar

The Tulsa radar (KINX), 110 km from the middle of the area, began a volume at 04:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 4.4 hours before the alert went out and 173 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2021-03-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2021-03-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 384 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
477 m above ground
0-6 km bulk shear
77 kt
0-1 km storm-relative helicity
384 m²/s²
0-3 km storm-relative helicity
380 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

860 
WWUS83 KICT 130424
SPSICT

Special Weather Statement
National Weather Service Wichita KS
1024 PM CST Fri Mar 12 2021
 
KSZ098>100-130515-
Montgomery KS-Labette KS-Chautauqua KS-
1024 PM CST Fri Mar 12 2021

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Montgomery County in southeastern Kansas...
  Labette County in southeastern Kansas...
  Eastern Chautauqua County in southeastern Kansas...

* Until 1115 PM CST.

* At 1017 PM CST...National Weather Service Doppler radar was 
  tracking numerous thunderstorms with locally heavy rainfall across 
  eastern Chautauqua, Montgomery, and western Labette counties, 
  moving east to northeast.

While severe weather is unlikely with this activity, locally heavy 
rainfall is likely. Rainfall rates around 1 inch per hour are 
possible, which may lead to flooding of low water crossings and 
typical flood-prone areas. 

* Locations impacted include...
  Parsons, Coffeyville, Independence, Cherryvale, Caney, Oswego,
  Chetopa, Altamont, Edna, Dearing, Mound Valley, Elk City, Tyro,
  Peru, Liberty, Havana, Bolton, Sycamore, Niotaze and Bartlett.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive your vehicle through flooded roadways.

Listen for later statements or possible flood warnings...should the 
risk for low-land flooding become more imminent.

&&

LAT...LON 3700 9612 3730 9609 3730 9597 3739 9596
      3738 9508 3700 9508 3701 9552 3700 9552
TIME...MOT...LOC 0418Z 250DEG 49KT 3715 9579 

$$

KLEINSASSER

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this special weather statement went out at Mar 12, 8:02 PM CST, 2 hours 22 minutes earlier.

Area forecast discussion, Mar 12, 8:02 PM CST, 2 hours 22 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
802 PM CST Fri Mar 12 2021

.MESOSCALE DISCUSSION...
Issued at 758 PM CST Fri Mar 12 2021

Made some tweaks to forecast based on early trends and latest
data. Main concern is potential for heavy rain over the counties
along the OK border. Precipitation continues to develop just south
of the border along 925-850 millibar baroclinic zone, aided by
good diffluence aloft. Anticipate this to continue to blossom
given increasing 850MB flow and resultantly convergence into
elevated the front. Upped QPF based on 1800 UTC NAM/NAMNest,
although tempered amounts considerably from raw output. Will
likely make one more run at the QPF after perusing the 0000 UTC
model data. Also trimmed rain chances this evening in central KS
as it appears that it would most likely occur well after midnight.
-Howerton

&&

.SHORT TERM...(This evening through Monday night)
Issued at 307 PM CST Fri Mar 12 2021

Currently have a deep upper low rotating across Southern CA with
water vapor showing a broad area of moist southwest flow across
the Southern/Central Plains. At the surface, a sharp warm front
extends from far northeast OK into the TX Panhandle.

Theta-e advection north of the warm front in the 850-700mb layer
resulted in widespread storms this morning with this activity
about to exit eastern KS. Current thinking is that we will
maintain widespread drizzle/light rain this evening as we remain
in an area of upglide in the saturated low layers.

Another round of storms is expected later tonight into Sat morning
as moisture transport in the 850-700mb layer once again ramps up
north of the warm front. Just like this morning, feel the highest
storm coverage will be over OK, into southern/southeast KS. Will
also once again be some elevated instability and plenty of shear
that may result in some elevated hailers or wind producers late
tonight into early Sat morning. In addition, precipitable water
values will be running 200%-300% above normal for this time of
year, which may lead to heavy rainfall and flooding.

After the morning activity pushes east, feel we may see another
day of low clouds, drizzle/light rain for Sat, with the best
chance for robust surface convection well southwest of the
forecast area. Severe storms that develop out over the TX
Panhandle/Western OK Sat afternoon will race east/northeast and
will move into our forecast area Sat night. While widespread
severe storms is not expected with this activity, feel that a few
strong wind gusts maybe possible if the line of storms can tap
into the strong mid level winds.

By 12z Sun, deep upper low will be situated over eastern CO with a
large mid level dryslot punching across western/central KS with
the best precip chances along the front over far eastern KS and
in the wrap around region over Nebraska and far northwest KS.
Upper low will move out across Northern KS/southern Nebraska Sun
night into Mon and will keep some light precip around, especially
over northern KS.

.LONG TERM...(Tuesday through Friday)
Issued at 307 PM CST Fri Mar 12 2021

Pattern is expected to remain very active as another impulse
approaches the Four Corners region by Tue afternoon. This feature
will also bring widespread precip to the area Wed and especially
Wed night. Right now feel that most of the precip should be rain,
but would not be surprised to see some snow mixed-in over central
KS where low level temps will be slightly cooler.

&&

.AVIATION...(For the 00Z TAFS through 00Z Saturday evening)
Issued at 551 PM CST Fri Mar 12 2021

IFR/LIFR conditions are anticipated for most sites throughout the
period due to persistent moist east/southeast flow. That combined
with varying degrees of lift will promote rounds of showers and/or
thunderstorms. Anticipating some increase in coverage during the
evening in central KS and then after midnight area wide with
slight increase in 850MB convergence. Western sections will be on
fringe better warm air advection/baroclinic zone over western KS
on Saturday during the day. Confidence in timing of precipitation
is low, given it will not take much lift to produce precipitation.
-Howerton

&&

.FIRE WEATHER...
Issued at 307 PM CST Fri Mar 12 2021

Fire danger concerns are expected to remain very low.

Widespread rainfall over the next 48 hours will keep the fire
danger in-check over the next few days.

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    46  62  48  63 /  90  90  90  60
Hutchinson      43  59  47  62 /  90 100 100  60
Newton          45  59  48  61 /  90  90  90  70
ElDorado        47  62  50  62 /  90  90  90  80
Winfield-KWLD   49  65  49  63 /  90  80  90  60
Russell         38  53  43  61 /  90 100 100  60
Great Bend      39  56  44  61 /  90 100 100  40
Salina          42  56  47  63 /  80  90 100  80
McPherson       43  58  47  61 /  90  90 100  70
Coffeyville     51  67  53  63 / 100  80  50  90
Chanute         49  62  53  61 /  90  80  60  90
Iola            48  60  53  61 /  80  80  60  90
Parsons-KPPF    50  65  53  62 /  90  80  50  90

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
Flood Watch through Sunday afternoon for KSZ032-033-047>053-
067>072-082-083-091>096-098>100.

&&

MESOSCALE...PJH
SHORT TERM...RBL
LONG TERM...RBL
AVIATION...PJH
FIRE WEATHER...RBL
Hazardous weather outlook, Mar 12, 4:59 PM CST, 5 hours 25 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
459 PM CST Fri Mar 12 2021

KSZ032-033-047>053-067>072-082-083-091>096-098>100-132000-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
459 PM CST Fri Mar 12 2021

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Tonight

Scattered storms are expected late tonight. The stronger storms will
be capable of producing hail up to nickel size and winds up to 55
mph. In addition, periods of heavy rainfall are possible which may
lead to some flooding. See latest flood watch for additional
details.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Storms will be possible Saturday morning and then again Saturday
night with the stronger storms capable of nickel size hail and winds
up to 55 mph. In addition, heavy rainfall and flooding will remain a
threat area wide through Sunday morning. See latest flood watch for
additional details.

Another weather system could bring more rain chances to the region
for Tuesday through Wednesday night. Colder air could change the
precipitation over to a rain snow mix for central Kansas.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated tonight. However, any severe
weather reports would be appreciated.

&&

For a graphical version of this information, see our webpage at:
https://weather.gov/crh/ghwo?sid=ict

In the hours before

Local storm report, Mar 12, 6:15 PM CST, 4 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
615 PM CST FRI MAR 12 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     HEAVY RAIN       CHANUTE AIRPORT         37.67N 95.49W
03/12/2021  M2.21 INCH       NEOSHO             KS   ASOS

            24 HOUR TOTAL THROUGH 6 PM.

&&

ADK
Local storm report, Mar 12, 6:16 PM CST, 4 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE WICHITA KS
616 PM CST FRI MAR 12 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     HEAVY RAIN       CHANUTE AIRPORT         37.67N 95.49W
03/12/2021  M2.21 INCH       NEOSHO             KS   ASOS

            24 HOUR TOTAL THROUGH 6 PM.

0309 PM     FLOOD            3 SSW PETROLIA          37.71N 95.48W
03/12/2021                   NEOSHO             KS   LAW ENFORCEMENT

            MINOR FLOODING ONGOING IN THE
            COUNTY...FORCING THE CLOSURE OF AT LEAST ONE
            ROAD.

0308 PM     FLOOD            6 ESE HUMBOLDT          37.78N 95.33W
03/12/2021                   ALLEN              KS   LAW ENFORCEMENT

            SEVERAL ROADS IN THE COUNTY ARE CLOSED DUE
            TO FLOODING.

1039 AM     HAIL             1 S HAYSVILLE           37.55N 97.35W
03/12/2021  E1.00 INCH       SEDGWICK           KS   BROADCAST MEDIA

            KSN METEOROLOGIST REPORTED THAT HER PARENTS
            RECEIVED LOTS OF PEA SIZED AND A FEW PIECES
            QUARTER SIZED HAIL.

0625 AM     TSTM WND GST     2 SE DOWNTOWN WICHITA   37.66N 97.31W
03/12/2021  E60 MPH          SEDGWICK           KS   PUBLIC

            PENNY SIZED HAIL WAS REPORTED AS WELL.

0612 AM     TSTM WND GST     1 N GODDARD             37.67N 97.58W
03/12/2021  M63 MPH          SEDGWICK           KS   NWS EMPLOYEE

0550 AM     TSTM WND DMG     4 SW ANDALE             37.75N 97.68W
03/12/2021                   SEDGWICK           KS   TRAINED SPOTTER

            DELAYED REPORT. METAL SHED DAMAGED. WIND
            BLEW IN THE FRONT DOORS AND TOOK OFF HALF OF
            THE ROOF. SEVERAL POWER POLED SNAPPED IN
            THIS AREA AS WELL.

0550 AM     TSTM WND DMG     5 WSW ANDALE            37.76N 97.72W
03/12/2021                   RENO               KS   PUBLIC

            A DELAYED REPORT OF POWER POLES SNAPPED AND
            DAMAGE TO A DECK EAST OF CHENEY LAKE NEAR
            THE SEDGWICK AND RENO COUNTY LINE. TIME IS
            ESTIMATED FROM RADAR.

0540 AM     TSTM WND GST     PRETTY PRAIRIE          37.78N 98.02W
03/12/2021  M60 MPH          RENO               KS   MESONET

            DELAYED REPORT. WIND GUST VIA THE KANSAS
            MESONET.

0540 AM     TSTM WND DMG     PRETTY PRAIRIE          37.78N 98.02W
03/12/2021                   RENO               KS   TRAINED SPOTTER

            6 INCH DIAMETER TREE LIMBS WERE BROKEN IN A
            FEW SPOTS IN TOWN. TIME IS ESTIMATED FROM
            RADAR.

0520 AM     TSTM WND DMG     3 NNE PENALOSA          37.75N 98.30W
03/12/2021                   RENO               KS   TRAINED SPOTTER

            DELAYED REPORT OF TWO FULL GROWN CHINESE
            ELMS BLOWN OVER IN HER YARD. HER NEIGHBOR
            HAD A POWER POLE THAT FELL OVER. TIME IS
            ESTIMATED FROM RADAR.

&&
Special weather statement, Mar 12, 9:17 PM CST, 1 hour 7 minutes before
Special Weather Statement
National Weather Service Wichita KS
917 PM CST Fri Mar 12 2021

KSZ098-099-130415-
Montgomery KS-Chautauqua KS-
917 PM CST Fri Mar 12 2021

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Montgomery County in southeastern Kansas...
  Chautauqua County in southeastern Kansas...

* Until 1015 PM CST.

* At 911 PM CST...National Weather Service Doppler radar was
  tracking numerous thunderstorms with locally very heavy rainfall
  across southern portions of Chautauqua county, and southwest
  portions of Montgomery county, moving northeast.

While severe weather is unlikely with this activity, locally very
heavy rainfall is possible. Hourly rainfall rates of 1 to 2 inches
are possible, which may lead to flooding of low-land areas and flood-
prone areas.

* Locations impacted include...
  Coffeyville, Independence, Cherryvale, Caney, Sedan, Cedar Vale,
  Dearing, Elk City, Tyro, Peru, Liberty, Chautauqua, Havana, Elgin,
  Bolton, Sycamore, Niotaze, Elk City Lake, Elk City State Park and
  Hale.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive your vehicle through flooded roadways.

Listen for later statements or possible flood warnings...should the
risk for low-land flooding become more imminent.

&&

LAT...LON 3730 9652 3730 9597 3739 9596 3738 9552
      3700 9552 3700 9653
TIME...MOT...LOC 0313Z 250DEG 30KT 3705 9603

KLEINSASSER
Special weather statement, Mar 12, 10:24 PM CST, 0 minutes before
Special Weather Statement
National Weather Service Wichita KS
1024 PM CST Fri Mar 12 2021

KSZ098>100-130515-
Montgomery KS-Labette KS-Chautauqua KS-
1024 PM CST Fri Mar 12 2021

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Montgomery County in southeastern Kansas...
  Labette County in southeastern Kansas...
  Eastern Chautauqua County in southeastern Kansas...

* Until 1115 PM CST.

* At 1017 PM CST...National Weather Service Doppler radar was
  tracking numerous thunderstorms with locally heavy rainfall across
  eastern Chautauqua, Montgomery, and western Labette counties,
  moving east to northeast.

While severe weather is unlikely with this activity, locally heavy
rainfall is likely. Rainfall rates around 1 inch per hour are
possible, which may lead to flooding of low water crossings and
typical flood-prone areas.

* Locations impacted include...
  Parsons, Coffeyville, Independence, Cherryvale, Caney, Oswego,
  Chetopa, Altamont, Edna, Dearing, Mound Valley, Elk City, Tyro,
  Peru, Liberty, Havana, Bolton, Sycamore, Niotaze and Bartlett.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive your vehicle through flooded roadways.

Listen for later statements or possible flood warnings...should the
risk for low-land flooding become more imminent.

&&

LAT...LON 3700 9612 3730 9609 3730 9597 3739 9596
      3738 9508 3700 9508 3701 9552 3700 9552
TIME...MOT...LOC 0418Z 250DEG 49KT 3715 9579

KLEINSASSER

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 12, 9:17 PM CSTSpecial Weather StatementICTChautauqua, Montgomery58 min
Mar 13, 5:31 AM CSTAreal Flood WarningICTMontgomery32 hr
Mar 13, 6:22 AM CSTRiver Flood WarningICTNeosho13 hr
Mar 13, 7:36 AM CSTAreal Flood WarningICTChautauqua30 hr
Mar 13, 7:56 AM CSTRiver Flood WarningICTLabette, Neosho68 hr
Mar 13, 7:56 AM CSTRiver Flood WarningICTCherokee, Labette4 days

Nearby

Special Weather Statements in Kansas, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.